• Bernoulli
  • Volume 11, Number 3 (2005), 559-570.

On the unlimited growth of a class of homogeneous multitype Markov chains

Miguel González, Rodrigo Martínez, and Manuel Mota

Full-text: Open access


We consider a homogeneous multitype Markov chain whose states have non-negative integer coordinates, and give criteria for deciding whether or not the chain grows indefinitely with positive probability. The results are applied to study the extinction problem in a general class of controlled multitype branching processes.

Article information

Bernoulli, Volume 11, Number 3 (2005), 559-570.

First available in Project Euclid: 5 July 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

homogeneous multitype Markov chains multitype branching processes unlimited growth


González, Miguel; Martínez, Rodrigo; Mota, Manuel. On the unlimited growth of a class of homogeneous multitype Markov chains. Bernoulli 11 (2005), no. 3, 559--570. doi:10.3150/bj/1120591189.

Export citation


  • [1] Chow, Y.S. and Teicher, H. (1997) Probability Theory: Independence, Interchangeability, Martingales. New York: Springer-Verlag.
  • [2] Chung, K.L. (1967) Markov Chains with Stationary Transition Probabilities. New York: Springer- Verlag.
  • [3] Grimmett, G.R. and Stirzaker, D.R. (1992) Probability and Random Processes. Oxford: Oxford University Press.
  • [4] Klebaner, F. (1989) Linear growth in near-critical population-size-dependent multitype Galton-Watson processes. J. Appl. Probab., 26, 431-445.
  • [5] Klebaner, F. (1991) Asymptotic behaviour of near-critical multitype branching processes. J. Appl. Probab., 28, 512-519.
  • [6] Klebaner, F. (1994) Asymptotic behaviour of Markov population processes with asymptotically linear rate of change. J. Appl. Probab., 31, 614-625.
  • [7] Küster, P. (1985) Asymptotic growth of controlled Galton-Watson processes. Ann. Probab., 13, 1157-1178.
  • [8] Mode, C. (1971) Multitype Branching Processes. New York: Elsevier.
  • [9] Seneta, E. (1981) Non-negative Matrices and Markov Chains. New York: Springer-Verlag.
  • [10] Sevast´yanov, B.A. and Zubkov, A. (1974) Controlled branching processes. Theory Probab. Appl., 19, 14-24.
  • [11] von Bahr, B. and Esseen, C.G. (1965) Inequalities for the rth absolute moment of a sum of random variables. Ann. Math. Statist., 36, 299-303.